THORNTON, Colo. — The Food and Drug Administration (FDA) on Wednesday approved nationwide over-the-counter sales of naloxone nasal spray.
Nalaxone, also known as Narcan, is used to reverse an opioid overdose.
The Colorado Department of Public Health and Environment (CDPHE) monitors overdose deaths in the state, and breaks down the numbers into different categories. The numbers for last year are not complete yet, but preliminary data shows the following results.
Total drug overdose deaths in Colorado, including all prescription and illicit drugs:
- 2020 Final: 1,477
- 2021 Final: 1,881
- 2022 YTD: 1,644
Total opioid-involved overdose deaths in Colorado, including all prescription and illicit opioids (which includes fentanyl also):
- 2020 Final: 956
- 2021 Final: 1,258
- 2022 YTD: 1,051
Total fentanyl-involved overdose deaths in Colorado:
- 2020 Final: 540
- 2021 Final: 912
- 2022 YTD: 836
CDPHE says without complete data for 2022, they "are not presently able to conclude any final comparisons of 2022 death counts to 2021."
Sam Bourdon, a harm reduction grand fund manager with CDPHE's Overdose Prevention Unit, says any additional avenue where people can access naloxone is an improvement.
“Cost can be incredibly prohibitive, especially for people who need naloxone the most. And so we encourage individuals to carry it, especially if they're able to access it and that cost isn't a barrier," Bourdon said. “We know that bystanders certainly can support reversing an opioid overdose.”
According to the Centers for Disease Control and Prevention (CDC), symptoms of an overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
“What we recommend is that you try and have the individual respond. So, we tell people to use the sternum rub. If an individual does respond, they demonstrate consciousness, you do not need to administer naloxone," Bourdon explained. "However, if you're unable to get the individual to respond, certainly administer naloxone, if you have it. It will not cause any sort of additional harm if it's administered in the case of a non-opioid medical event... When in doubt, if the person's not responding and their respiration is depressed, we certainly want to use this tool.”
Narcan saved Mary Hoover's life when she overdosed in July 2017 at only 20 years old. Hoover says she started using heroin when she was 17.
“The darkest time that I've ever experienced my entire life," Hoover said about those years.
Narcan gave her the chance to live long enough to get sober, and now she has a totally new life.
"It's just beautiful. I am a homeowner, I have a husband, I have this beautiful baby," said Hoover. “Because I was given Narcan and able to live, I was able to have this incredible life that I have today, that at the time I didn't even know was possible.”
Angie Peterson works as a pharmacist at Flatirons Family Pharmacy, which already offers naloxone, but not over-the-counter. Since 2015, Coloradans have been able to buy the nasal spray from participating pharmacies without a prescription.
Peterson says it is important to call 911 when administering naloxone to someone experiencing an opioid overdose, because the nasal spray can wear off easily.
“We really want everyone to be safe, whether they they know what they're getting into or not," Peterson said about naloxone.
Peterson says the spray can cost more than $100 without insurance.
Cost is a huge barrier to accessing naloxone, which CDPHE understands. The state will "continue to provide no-cost naloxone to eligible entities" through the Colorado Naloxone Bulk Purchase Fund.